ISSN 1470-3947 (print) | ISSN 1479-6848 (online)

Endocrine Abstracts (2019) 63 P1074 | DOI: 10.1530/endoabs.63.P1074

Local myofascitis: an unusual adverse reaction to lanreotide autogel injections

Mirella Hage1, Cristi Marin2, Sophia Bakopoulou1, Capucine De Marcellus1,3, Alexis Guyot4, Stéphan Gaillard5, Marie Laure Raffin-Sanson1,3 & Laure Cazabat1,3


1Centre Hospitalier Universitaire Ambroise Paré, Service d’Endocrinologie et de Nutrition, Assistance Publique-Hôpitaux de Paris, Boulogne Billancourt, France; 2Centre Hospitalier Universitaire Ambroise Paré, Service d’Anatomo-Pathologie, Assistance Publique-Hôpitaux de Paris, Boulogne Billancourt, France; 3EA4340, Université de Versailles Saint-Quentin-en-Yvelines, UFR des sciences de la santé Simone Veil, Montigny-le-Bretonneux, France; 4Centre Hospitalier Universitaire Ambroise Paré, Service de Dermatologie, Assistance Publique-Hôpitaux de Paris, Boulogne Billancourt, France; 5Hôpital Foch, Service de Neurochirurgie, Suresnes, France.


Background: Somatostatin analogues are the mainstay medical treatment of acromegaly. Side effect of this treatment includes gastrointestinal disturbances, cholelithiasis, and local reactions at injection sites. Herein we report an unusual case of local myofascitis after one-year treatment with deep subcutaneous injections of lanreotide Autogel in a patient with acromegalo-gigantism.

Clinical case: A 25-year-old man was found to have an invasive macroadenoma responsible for acromegalo-gigantism during work up for shortness of breath and nocturnal dyspnea. He underwent transsphenoidal debulking pituitary surgery with residual tumor requiring post-operative medical treatment. He was treated by deep subcutaneous injections with lanreotide Autogel that was progressively increased to 120 mg every 28 days without adequate control. One year after initiation of medical therapy and three months after receiving a dose of 120 mg, he presented with a one-week history of sudden onset and painful induration of the right thigh at the site of injections impairing limb movement and occurring 3 days following the last lanreotide injection. There were no clinical or biological signs of bacterial infection. Contrast enhanced CT of the right thigh showed a fluid density collection of 6 mm thickness and 30 cm length on the lateral wall of the right thigh in contact with the vastus lateralis muscle and a poorly circumscribed heterogeneous hypodense multilobulated intramuscular lesion of 30×30×60 mm. MRI of the right thigh confirmed the presence of a collection and was consistent with myofascitis of the vastus lateralis muscle. Clinical evolution of the right thigh lesion was characterized by the onset of redness, warmth and non-purulent serous discharge. The patient then underwent surgical intervention with evacuation of a superficial collection reaching the vastus lateralis muscle. Analysis for bacterial infections was negative. Histology showed characteristics of foreign body giant cell reaction with homogeneous exogenous material surrounded by fibrosis and intramuscular granulomas.

Conclusion: To our knowledge, this is the first report of local myofascitis as an adverse event to deep subcutaneous injections of lanreotide Autogel. The patient developed an inflammatory foreign body reaction, previously described with lanreotide injections. However, in this case, the local reaction was not limited to the subcutaneous tissue but also involved the muscle tissue resulting in myofascitis and impaired motor function. The present case serves as a reminder that local injection site reactions can occur with lanreotide Autogel injections. Besides having very little adipose tissue on the site of injection, no other predisposing factors could be identified in our patient.

Article tools

My recent searches

No recent searches.